Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 92, NWS Wakefield, VA

June 6, 2002Louisa County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 6, 2002, 2:19 PM EDT for Louisa County, Virginia. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 2002, 2:19 PM EDT (18:19 UTC)
Expired
Jun 6, 2002, 3:05 PM EDT
In force
46 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Louisa County, VA

The radar

The Sterling radar (KLWX), 118 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 2:50 PM EDTHail 1.75Louisa, VA
Jun 6, 2:50 PM EDTThunderstorm WindLouisa, VANumerous trees down.
Jun 6, 3:00 PM EDTThunderstorm WindCountywide, VATrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 061819
SVRAKQ
VAC109-061905-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
219 PM EDT THU JUN 6 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUISA COUNTY IN CENTRAL VIRGINIA

* UNTIL 305 PM EDT

* AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FERNCLIFF...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REACH
  FERNCLIFF AROUND 220 PM
  BYRD MILL AROUND 225 PM
  YANCEYVILLE AROUND 230 PM
  LOUISA AROUND 235 PM
  MINERAL AND CUCKOO AROUND 240 PM
  WARES CROSSROADS AROUND 245 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.
  WINDS UP TO 60 MILES AN HOUR.
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

$$

SCHUMANN
&&
LAT...LON 3799 7826 3782 7819 3792 7767 3814 7776

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 10:10 AM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 6, 10:10 AM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1010 AM EDT THU JUN 6 2002

FCST TRENDS FM PREV ZFP IN GOOD SHAPE. WL UPDATE FCST MNLY FOR
ENHANCED TSTM WORDING. ENTIRE FA IN SPC SLIGHT RISK SVR TODAY. AREA
MORNING SOUNDINGS VERY UNSTABLE AND SUPPORT LIKELIHOOD OF SVR TSTMS.
HIGH PWATS AOA 1.5 ALSO SUGGEST PSBLTY OF HEAVY DOWNPOURS. LOTS OF
SUN/SFC HTG THRU MIDDAY BUT MAY TAKE TIL MID AFTN TO REACH L-M90
CNVTV TEMPS SO PUSH BACK PCPN TIMING A BIT.

PREV DISC BLO:
-------------------------------------------------------------------
LATEST SATELLITE IMAGERY SHOWING MOSTLY CLEAR CONDITIONS ACROSS THE
CWA...WITH BROKEN TO OVERCAST CONDITIONS TO THE N AND W. THESE
CLOUDS...AND SHOWERS AND TSTMS STILL ONGOING AT THIS HOUR FROM NEW
ENGLAND SW ACROSS WV AND KY...WERE ASSOC WITH APPROACHING FRONTAL
ZONE.

AM LOOKING FOR A GOOD AMT OF SUNSHINE TODAY BASED ON LATEST
TRENDS...ALTHOUGH SOME INCREASE IN CLOUD COVER EXPECTED ACROSS THE
NW PORTION OF THE CWA THIS AFTERNOON. UNLIKE PAST DAYS...WHEN
SUBSIDENCE AND CAPPING WERE THE RULE...SHOULD HAVE NO PROBLEM
DEVELOPING SCT THUNDERSTORMS THIS AFTERNOON OVER AT LEAST WESTERN
COUNTIES...ASSOC WITH PRE-FRONTAL TROF...EVIDENT IN SFC CONVERGENCE
FIELDS IN THE MODELS. SHOWERS AND THUNDERSTORMS MORE NUMEROUS
TONIGHT...AS FRONT SAGS S ACROSS THE CWA. SFC CONVERGENCE AIDED BY
DEVELOPMENT OF LOW ALONG THE FRONT OVER MID ATLC...AHD OF SHORT WAVE
WHICH APPROACHES TONIGHT FROM THE W. SHORT WAVE ALSO TO PROVIDE
ADDED LIFT. SEE NO REASON NOT TO GO WITH LIKELY POPS TONIGHT ACROSS
THE CWA. PRECIPITATION SHOULD EXIT THE SE COUNTIES FRI MORNING...AS
SHORT WAVE AND ASSOC FRONT EXIT THE COAST.

FRI AFTERNOON THROUGH TUE LOOK TO BE GENERALLY COOLER AND DRY. WL
FORECAST MOSTLY CLEAR CONDITIONS THROUGH THAT PERIOD...ALTHOUGH
WILL HAVE TO BE A LITTLE WARY OF POSSIBLE SC FORMATION PART OF THAT
TIME...DEPENDING ON HOW MUCH OF AN ONSHORE COMPONENT TO WINDS SETS
UP.

SOME POSSIBILITY OF A FROPA NEXT WEDNESDAY...BASED ON LATEST ECMWF
AND LAST NIGHTS MRF. NO REASON TO ALTER DAY 7 FORECAST AT THIS
POINT...WHICH SUGGESTS MORE CLOUD COVER...BUT CONTINUED DRY
CONDITIONS.
--------------------------------------------------------------------
.AKQ...
MD...SCA CSTL WTRS FM FENWICK ISL TO CHINCOTEAGUE.
NC...SCA ATLC COASTAL WATERS N OF CURRITUCK BEACH LIGHT.
VA...SCA CSTL WTRS FM CHINCOTEAGUE TO CAPE CHARLES LGT.

CULLEN

In the hours before

Special weather statement, Jun 6, 10:55 AM EDT, 3 hours 24 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-062045-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1055 AM EDT THU JUN 6 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THIS
EVENING...

THE THREAT AREA INCLUDES...THE LOWER MARYLAND EASTERN
SHORE...CENTRAL AND EASTERN VIRGINIA...AND NORTHEAST NORTH CAROLINA.

THE TIME OF THE SEVERE WEATHER THREAT...IS MAINLY BETWEEN 4 AND 10
PM.

SYNOPSIS...SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP LATE THIS
AFTERNOON AHEAD OF A STRONG COLD FRONT DROPPING SOUTHEAST ACROSS THE
AREA. SOME OF THESE STORMS MAY BECOME SEVERE...WITH WIND GUSTS UP TO
60 MPH AND LARGE HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/AKQ.

CULLEN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 3:19 PM EDTSevere Thunderstorm WarningAKQAmelia41 min
Jun 6, 3:43 PM EDTSevere Thunderstorm WarningAKQLunenburg32 min
Jun 6, 4:53 PM EDTSevere Thunderstorm WarningAKQHenrico32 min
Jun 6, 4:54 PM EDTSevere Thunderstorm WarningAKQDinwiddie, Prince George, City of Petersburg41 min
Jun 6, 5:18 PM EDTSevere Thunderstorm WarningAKQCharles City, New Kent42 min
Jun 6, 5:37 PM EDTSevere Thunderstorm WarningAKQGloucester, James City, King and Queen, Middlesex, York, City of Williamsburg43 min
Jun 6, 5:55 PM EDTSpecial Marine WarningAKQ50 min
Jun 6, 5:55 PM EDTSevere Thunderstorm WarningAKQLancaster, Mathews, Northumberland30 min
Jun 6, 6:50 PM EDTSpecial Marine WarningAKQ40 min
Jun 6, 6:58 PM EDTSevere Thunderstorm WarningAKQNottoway32 min
Jun 6, 7:07 PM EDTSpecial Marine WarningAKQ23 min
Jun 6, 7:11 PM EDTSpecial Marine WarningAKQ49 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.